Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
181 Doctors are Online

Have red ring around the head of penis causing irritation. Started as pimple, applied neosporin. Suggest?

DOCTOR OF THE MONTH - Dec 2012
Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1704 Questions
Question
There is a red ring around the head of my penis, that is very sensive. I have not had sex in quite some time so this is really baffling as to what could be causing the irritation. A week or so ago it started as a pimple on my shaft in which I applied neosporin too, Pimple has cleared up and now left with this red ring. Almost as if its bleeding and the skin is very thin.
Posted Thu, 5 Sep 2013 in Skin Hair and Nails
 
 
Answered by Dr. Nsah Bernard 42 minutes later
Brief Answer:
You are most likely having an infection

Detailed Answer:
Hello,

Thanks for posting on XXXXXXX

From your description, the most likely cause of the skin lesion is an infection which could be due to fungi, bacteria or viral. You could be having a bout of herpes infection (which normally is usually painless unless super infected by bacteria or fungi). Neosporin is an antibiotics used mostly for bacteria infection and even though you applied and it seemed to work, could not be responsible for the initial pimple clearing up, but rather the lesion is trying to clear up on its own.
It would have been much useful if you included a photo of the lesion so I might try to distinguish which infection is responsible as the treatment will depend on that as if fungi then you require antifungi and if viral you might need antiviral. Applying topical steroid creams generally can help (e.g hydrocortisone 0.05% cream). Make sure you see a dermatologist if the lesion persists for several more days to weeks.

Hope this helps and wish you the best.
Dr. Nsah
Above answer was peer-reviewed by
 
Follow-up: Have red ring around the head of penis causing irritation. Started as pimple, applied neosporin. Suggest? 13 minutes later
I've just taken a photo but not sure how to forwArd it on this forum.
 
 
Answered by Dr. Nsah Bernard 2 minutes later
Brief Answer:
there is an attachment link

Detailed Answer:
Just check while replying to this message where you can include a photo.
Above answer was peer-reviewed by
 
Follow-up: Have red ring around the head of penis causing irritation. Started as pimple, applied neosporin. Suggest? 5 minutes later
found the upload link 2 pictures should be attached.
 
 
Answered by Dr. Nsah Bernard 28 minutes later
Brief Answer:
I have seen the pictures

Detailed Answer:
Thanks for uploading.
This helps. The lesions look like a viral infection probably acyclovir cream (1 application twice daily until lesions disappear). Normally within a couple of days upon starting treatment they should clear off but in case they do not, then you need to start antifungi cream immediately as it is another less likely possibility looking at the lesions.
It is possible that you may not be able to get acyclovir OTC so it will be best if you see a doctor or alternatively use topical steroid such as hydrocortisone or betamethasone cream.

Hope this helps further.
Dr. Nsah
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor